Illinois, 2014Winter Weather in Illinois, March 5, 2014
March 5, 2014 · NWS DVN · 8 events in 8 counties and zones
A strong upper level disturbance produced bands of moderate to locally heavy snowfall on March 4-5, 2014. The heaviest bands of snow set up along Interstate 80 from about the Quad Cities to Princeton, Illinois and along Highway 20 from Dubuque, Iowa to Freeport, Illinois.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance produced bands of moderate to locally heavy snowfall on March 4-5, 2014. The heaviest bands of snow set up along Interstate 80 from about the Quad Cities to Princeton, Illinois and along Highway 20 from Dubuque, Iowa to Freeport, Illinois. In these two bands, snowfall amounts of 2 to 4 inches were common. The highest amount reported was 3.7 inches at the Quad Cities International Airport at Moline, Illinois and at Coal Valley, Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 4, 10:31 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 4, 10:31 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 PM CST TUE MAR 4 2014
.SYNOPSIS...
ISSUED AT 158 PM CST TUE MAR 4 2014
12Z UPPER AIR ANALYSIS AND WV IMAGERY INDICATED SHORTWAVE DROPPING
SOUTH OUT OF CANADA INTO EASTERN MONTANA AND NORTH DAKOTA. A NICE
BAROCLINIC ZONE STRETCHING FROM EASTERN MONTANA THROUGH NORTHERN
IOWA WAS ANALYZED AT 850MB THIS MORNING. AT THE SURFACE...AT WEAK
LOW PRESSURE SYSTEM WAS LOCATED IN WESTERN NEBRASKA WITH A WEAK WARM
FRONT EXTENDING EAST INTO SOUTHERN MINNESOTA. CLOSER TO
HOME...TEMPERATURES HAVE RISEN NICELY UNDER SUNNY SKIES WITH 2 PM
READINGS MAINLY IN THE LOWER 20S NORTH TO LOWER 30S SOUTH.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 158 PM CST TUE MAR 4 2014
MAIN CHALLENGE IN THE SHORT TERM IS ON SNOW CHANCES/AMOUNTS
TONIGHT AND TOMORROW.
UPPER LEVEL DISTURBANCE TO MOVE ALONG BAROCLINIC ZONE AND TRACK
ACROSS THE UPPER PLAINS INTO NORTHERN IOWA AND SOUTHERN MINNESOTA
THIS EVENING AND OVERNIGHT. THIS WILL SPREAD SNOW OUT AHEAD OF THE
WAVE REACHING THE FAR NW SECTIONS OF THE CWA BY MID-EVENING AS
FORCING INCREASES...THEN SLOWLY SHIFTS SOUTH BY EARLY WEDNESDAY.
12Z MODEL SUITE HAS COME IN SLIGHTLY WETTER THAN PREVIOUS RUNS FOR
TONIGHT. MODEL PWATS WERE APPROACHING 0.45" ACROSS THE NORTH FOR
THIS EVENING. FEEL THE NAM/GFS QPF WAS A LITTLE TOO WET FOR THIS
EVENT GIVEN ITS POOR VERIFICATION OF LOW LEVEL MOISTURE AND
SURFACE DEWPOINTS THIS MORNING. WILL GO WITH A BLEND THAT IS A
LITTLE WETTER THAN THE ECMWF/UKMET SOLUTIONS WITH QPF AMOUNTS
AROUND TWO TENTHS FOR AREAS ALONG AND NORTH OF HIGHWAY 20 WITH A
SHARP GRADIENT AS YOU HEAD SOUTH. USING LSR/S AROUND 14 TO 17:1
YIELDS SNOW AMOUNTS OF 2 TO 3 INCHES ALONG AND NORTH OF HIGHWAY 20
WITH 1 TO POSSIBLY 2 INCHES BETWEEN HIGHWAY 30 AND HIGHWAY 20. AN
ISOLATED 4 INCH AMOUNT CAN/T BE RULED OUT ACROSS THE FAR NORTH
BEFORE ITS ALL SAID AND DONE. DUE TO THIS HAVE ISSUED A WINTER WX
ADVISORY FOR OUR FAR NORTHERN TIER OF COUNTIES IN IOWA. AM
EXPECTING SNOW AMOUNTS IN THE ADVISORY AREA TO BE BETWEEN 2 AND 4
INCHES. LATER SHIFTS MAY BE ABLE TO CANCEL ADVISORY EARLY IF
CONDITIONS IMPROVE QUICKER THAN FORECAST. WINDS WILL BE UNDER 10
MPH WITH THIS EVENT SO DO NOT EXPECT ANY CONCERNS WITH BLOWING OR
DRIFTING SNOW. SNOW TO END FROM WEST TO EAST BY SUNRISE. WITH
CLOUDS AND LIGHT WINDS EXPECTED OVERNIGHT...TEMPERATURES WILL ONLY
DROP INTO THE TEENS WEDNESDAY MORNING.
YET ANOTHER SHORTWAVE WILL TRACK OVER THE PLAINS WEDNESDAY BRINGING
A CHANCE OF LIGHT SNOW TO AREAS MAINLY SOUTH OF I-80. THIS SYSTEM
WILL BE MOISTURE STARVED WITH SNOW AMOUNTS GENERALLY LESS THAN A
HALF INCH. HIGHS WEDNESDAY TO RANGE FROM THE LOW 20S NORTH WHERE
SOME FRESH SNOW COVER IS EXPECTED LIMITING THE WARM UP TO LOW 30S
SOUTH.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 158 PM CST TUE MAR 4 2014
LINGERING LIGHT SNOW WILL PERSIST INTO THE EARLY EVENING HOURS
WEDNESDAY NIGHT BEFORE ENDING ACROSS ROUGHLY THE SOUTHEAST THIRD TO
HALF OF THE AREA. ANY ADDITIONAL ACCUMULATIONS WILL BE A DUSTING AT
BEST.
THE REMAINDER OF WEDNESDAY NIGHT WILL BE DRY AS THE NEXT CANADIAN
HIGH PRESSURE BUILDS INTO THE MIDWEST.
THURSDAY/THURSDAY NIGHT DRY CONDITIONS WILL BE SEEN ACROSS THE AREA
AS THE HIGH PRESSURE MOVES INTO THE GREAT LAKES. TEMPERATURES
THURSDAY NIGHT SHOULD DO A QUICK DROP IN THE EVENING WITH READINGS
BECOMING STEADY OR A VERY SLOW RISE IN THE WESTERN AREAS AFTER
MIDNIGHT.
ON FRIDAY THE NEXT FRONT MOVES THROUGH THE AREA. HEATING AHEAD OF
THE FRONT MAY ALLOW TEMPERATURES TO GET WARMER THAN EXPECTED.
PRECIPITATION ON FRIDAY IS MORE QUESTIONABLE. MOISTURE IS VERY
LIMITED AND FORECAST SOUNDINGS REMAIN FAIRLY DRY. SLIGHT CHANCE POPS
WERE KEPT FOR MOST OF THE AREA DUE TO THE FORCING ALONG/BEHIND THE
FRONT. THE POSSIBILITY DOES EXIST THAT FRIDAY WILL REMAIN DRY WITH
ONLY AN INCREASE IN CLOUDS MARKING THE PASSAGE OF THE FRONT.
FRIDAY NIGHT ON...
FRIDAY NIGHT/SATURDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE TO
CHANCE POPS AS ANOTHER DISTURBANCE ALOFT MOVES THROUGH THE AREA.
THERE ARE DISAGREEMENTS AMONG THE MODELS AS TO WHERE THIS
DISTURBANCE WILL TRACK. HOWEVER...MOST OF THE MODEL SOLUTIONS
INDICATE ENOUGH FORCING WILL ACT ON THE MOISTURE TO PRODUCE SOME
SNOW.
SATURDAY NIGHT THROUGH MONDAY THE MODEL CONSENSUS HAS DRY CONDITIONS
AS THE NEXT CANADIAN/ARCTIC HIGH MOVES THROUGH THE MIDWEST. WARMER
RETURN FLOW ON THE BACK SIDE OF THE HIGH SHOULD RESULT IN MODERATING
TEMPERATURES SUNDAY INTO MONDAY.
MONDAY NIGHT/TUESDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE
POPS AS YET ANOTHER DISTURBANCE ALOFT MOVES THROUGH THE AREA. THERE
ARE DISAGREEMENTS BETWEEN THE MODELS ON WHERE THIS SYSTEM WILL TRACK
AND WHAT TYPE OF PRECIPITATION WILL OCCUR.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1024 PM CST TUE MAR 4 2014
INITIALLY VFR CONDITIONS. THEN...CLOUDS TO INCREASE WITH LIGHT SNOW TO
DEVELOP AT DBQ BY 05/08Z...CID BY 05/10Z...MLI BY 05/12Z WITH MVFR CONDITIONS
LIKELY AND BRIEF IFR CONDITIONS IN MODERATE SNOW UNTIL 05/14Z...MAINLY
AT DBQ. THEN MVFR CIGS OF 1-3K AGL WITH VSBYS 2-5 MILES AND ISOLATED
LIGHT SNOW THROUGH 06/00Z. EASTERLY WINDS OF 5 TO 10 KTS THROUGH THE
PERIOD.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BUCHANAN-
DELAWARE-DUBUQUE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...GROSS
SHORT TERM...GROSS
LONG TERM...08
AVIATION...NICHOLSHazardous weather outlook, Mar 4, 3:56 PM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CST TUE MAR 4 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
356 PM CST TUE MAR 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
MORE SNOW IS EXPECTED ALONG AND NORTH OF INTERSTATE 80. SNOW WILL
OVERSPREAD OVER EAST CENTRAL IOWA AND NORTHWEST ILLINOIS LATE THIS
EVENING AND CONTINUE THROUGH EARLY WEDNESDAY MORNING. SNOWFALL
AMOUNTS ARE EXPECTED TO BE IN THE 2 TO 4 INCH RANGE ALONG THE
HIGHWAY 20 CORRIDOR WITH AN INCH OR LESS ALONG THE INTERSTATE 80
CORRIDOR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...REPORTS OF
SNOWFALL AMOUNTS OF 1 INCH OR GREATER WOULD BE WOULD BE APPRECIATED.
Winter Weather, Jo Daviess
- When
- March 5, 12:30 AM CST to 8:30 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
A trained spotter measured 3.6 inches of snow at Nora.
Winter Weather, Stephenson
- When
- March 5, 1:00 AM CST to 8:45 AM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
A trained spotter measured 2.8 inches of snow 4 miles northeast of Freeport.
Winter Weather, Carroll
- When
- March 5, 2:45 AM CST to 8:30 AM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
A trained spotter measured 3.0 inches of snow at Mount Carroll.
Winter Weather, Whiteside
- When
- March 5, 3:30 AM CST to 12:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Winter Weather, Rock Island
- When
- March 5, 5:00 AM CST to 12:30 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
The observer at the Quad Cities International Airport in Moline measured 3.7 inches of snow.
Winter Weather, Henry
- When
- March 5, 5:30 AM CST to 12:30 PM CST
- Where
- Henry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 3.7 inches of snow 2 miles southeast of Coal Valley.
Winter Weather, Putnam
- When
- March 5, 5:30 AM CST to 1:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Winter Weather, Bureau
- When
- March 5, 6:00 AM CST to 7:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
A trained spotter measured 3.5 inches of snow 5 miles northeast of Princeton.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in Washington, March 5 to 6, 20148 injured · $1.0 million · 5 events
- Winter Weather in Ohio, March 5, 20141 death · 1 event
- Flooding in Idaho, March 5 to 6, 20143 injured · $625,000 · 4 events
- Flooding in Montana, March 5 to 15, 201425 events
- Dense Fog in Kentucky, March 5, 201416 events
- High Wind and Strong Wind in Oregon, March 5 to 6, 2014$15,000 · 66 kt wind · 6 events
- Dense Fog in Illinois, March 5, 20146 events
- Dense Fog in Missouri, March 5, 20144 events
- Dense Fog in Indiana, March 5, 20144 events
- High Wind in Oregon, March 5 to 6, 201480 kt wind · 3 events
- Winter Weather in Delaware, March 5, 20142 events
- High Wind in Washington, March 5 to 6, 201463 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507128, 507133, 507125, 507135, 507132, 507127, 507130, 507124.